Fatal myocarditis and rhabdomyositis in a patient with stage IV melanoma treated with combined ipilimumab and nivolumab

S. D. Saibil, L. Bonilla, H. Majeed, V. Sotov, D. Hogg, M. A. Chappell, M. Cybulsky, M. O. Butler

Abstract


Combination immune checkpoint blockade with concurrent administration of the anti-ctla4 antibody ipilimumab and the anti PD-1 antibody nivolumab has demonstrated impressive responses in patients with advanced melanoma and other diseases. That combination has also been associated with increased toxicity, including rare immune-related adverse events. Here we describe a case of fatal steroid-refractory myocarditis and panmyositis associated with the use of this combination in a patient with metastatic melanoma. Correlative studies indicated increased levels of serum interleukin 6 in this patient at the onset of toxicity, suggesting a possible role for anti– interleukin 6 receptor antibodies in the treatment of subsequent cases of this rare, but fatal, toxicity.


Keywords


Melanoma; checkpoint blockade; myocarditis

Full Text:

PDF HTML


DOI: http://dx.doi.org/10.3747/co.26.4381






Copyright © 2019 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)